Neuropathy Hep C and Interferon Treatment
In my writing I often draw on personal and lived experience in my own journey with hepatitis c to craft my stories.
In this piece I want to talk about neuropathy and how it can be a difficult and debilitating condition with those of us who have treated with what we now call the “old” treatment or “SOC” Standard of Care.
As I wrote about in an earlier piece, it is still in use and it looks like it may be around for some time to come for some people despite the toxic effects. I am not going to rant about interferon but want to talk about something I have very much experience with since treating for 48 weeks with interferon and ribavirin 7 years ago.
During treatment I began having numbness, tingling and burning pain in my feet and hands. It worsened during treatment and I was diagnosed with neuropathy. Neuropathy is not uncommon in diabetics, so some of you who have diabetes may be familiar, as well as some of you who treated with interferon. I have read of a connection between hep c and neuropathy, and I had been diagnosed with fibromyalgia years before, and I can't help but wonder if it was in fact the early stages of neuropathy, but this is just a speculation.
It became nearly unbearable during treatment, and I was hopeful it would go away after treatment, but I still have it.
It varies in intensity and if it flares up badly it can last for days. It is painful and when at it’s worst can affect all of my body. It is nerve pain that speaks to the signal between the brain and nerves being wrong, in simple terms. As I have said, I am not an MD or scientist and I speak as a person from community, so I use the jargon of medicine sparsely.
Are you a person who has experience with neuropathy? You have my empathy and sympathy. I hope yours is well managed, and mine is at times, but right now it is not and that is what prompted me to write about it today. I have been in pain and burning up for days in what is the worst flare since treatment all those years ago.
I was prescribed a drug called Lyrica and have been using it since treatment. It was not easy for me to get used to the side effects when I started taking it, but after a few weeks of feeling terrible I settled on a low dose, which has more or less managed it since.
Today I spoke with my pharmacist about what I can do. He suggested adding another drug to the mix, and I will research it and talk to my Dr. but taking more drugs is something I am not so keen on to be honest. It is after all about quality of life as I so often say, so more side effects are not something I want.
I hope that you have the solution for your own situation if you too suffer with neuropathy, and I will continue my search for answers and solution, but gee whiz I sure hope it settles down soon!
Do you try to follow a liver-friendly diet?